Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 481, NWS Des Moines, IA

July 28, 2008Clarke County, Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2008, 3:03 AM CDT for Clarke County, Decatur County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 3:03 AM CDT (08:03 UTC)
Expired
Jul 28, 2008, 3:26 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Clarke County, IA, Decatur County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 11:30 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4160 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
4.0
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 280802
SVRDMX
IAC039-053-280845-
/O.NEW.KDMX.SV.W.0481.080728T0803Z-080728T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
303 AM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 345 AM CDT.

* AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MURRAY...OR 41 MILES
  SOUTHWEST OF DES MOINES...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSCEOLA BY 310 AM CDT...
  VAN WERT...WELDON AND 9 MILES NORTHEAST OF GRAND RIVER BY 325 AM
  CDT...
  DECATUR CITY BY 340 AM CDT...
  LEON BY 345 AM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 11 AND 41.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4091 9402 4111 9402 4115 9379 4072 9356
      4071 9356 4071 9401
TIME...MOT...LOC 0803Z 329DEG 26KT 4101 9392

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 280826
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT MON JUL 28 2008

IAC039-053-280836-
/O.CAN.KDMX.SV.W.0481.000000T0000Z-080728T0845Z/
DECATUR IA-CLARKE IA-
326 AM CDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLARKE AND NORTHERN
DECATUR COUNTIES IS CANCELLED...

AT 324 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4091 9402 4111 9402 4115 9379 4072 9356
      4071 9356 4071 9401
TIME...MOT...LOC 0826Z 329DEG 26KT 4087 9381

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:45 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 28, 12:45 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT MON JUL 28 2008

.DISCUSSION...
WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG
TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN
NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND
SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM
WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING
SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR
THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION
ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF
BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF
LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS
CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH
ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH
PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT
MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND.

BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN
EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN
TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE
WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE
FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY
THROUGH SUNDAY.

&&

.AVIATION...28/06Z
FIRST TSTM COMPLEX HAS MOVED OUT WITH NEW LINE OF TSRA FORMING ON
BAROCLINIC BOUNDARY SOUTHEAST INTO CENTRAL TO NORTHWEST AND WEST
CENTRAL IA.  EXPECT TO SEE THIS THRU MUCH OF THE NIGHT WITH WKNG AFT
10Z.  SOME FOG FORMING ARND SNRS SHUD BURN OFF.  ATMOS VERY UNSTABLE
AND WILL LKLY SEE AT LEAST SCT TSRA BY 18Z ALREADY AND A PERIOD OF
MORE WDSPRD ACTIVITY IN THE 22Z-02Z TIMEFRAME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF
COUNTIES.

&&

AVIATION...MS JUL 08
SHORT...MS JUL 08
PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 11:10 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SUN JUL 27 2008

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1110 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE OVERNIGHT.
THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 60
MPH...AND HAIL TO BASEBALL SIZE. AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...
ESPECIALLY OVER SOUTHERN IOWA...WHERE HEAVY RAIN FELL RECENTLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

IAZ004>007-015>017-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1110 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE WITH AN ISOLATED SEVERE STORM
NOT OUT OF THE QUESTION. THE MAIN THREAT WOULD BE STRAIGHT LINE
WINDS TO 60 MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.

KINNEY/REV

In the hours before

Local storm report, Jul 28, 2:37 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
237 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     FLASH FLOOD      2 SSE OSCEOLA           41.01N 93.77W
07/28/2008                   CLARKE             IA   LAW ENFORCEMENT

            WHITEBREST CREEK OUT OF ITS BANKS. SHALLOW WATER OVER
            HIGHWAY 69. FROM CLARKE COUNTY DISPATCH.

&&

SMALL
Local storm report, Jul 28, 2:39 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     FLASH FLOOD      WINTERSET               41.34N 94.02W
07/28/2008                   MADISON            IA   TRAINED SPOTTER

            STREET FLOODING ON MANY STREETS IN WINTERSET.

&&

BF
Local storm report, Jul 28, 2:40 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
240 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     FLASH FLOOD      TRURO                   41.21N 93.85W
07/28/2008                   MADISON            IA   LAW ENFORCEMENT

            STREET FLOODING.

&&

BF
Local storm report, Jul 28, 2:41 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            4 NW ANKENY AIRPORT     41.74N 93.61W
07/28/2008                   POLK               IA   PUBLIC

            PUBLIC REPORT OF IMPASSIBLE STREETS DUE TO WATER OVER THE
            ROAD NEAR PRAIRIE RIDGE SPORTS COMPLEX IN ANKENY. RELAYED
            BY KCCI.

&&

LEE
Local storm report, Jul 28, 2:50 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     FLASH FLOOD      2 WNW TRURO             41.22N 93.88W
07/28/2008                   MADISON            IA   TRAINED SPOTTER

            STREET FLOODING AND ONE FOOT DEEP WATER FLOWING OVER
            EMERSON STREET.

&&

SMALL
Local storm report, Jul 28, 2:59 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      STUART                  41.50N 94.32W
07/28/2008                   ADAIR              IA   LAW ENFORCEMENT

            SW 7TH NEAR THE CARE CENTER HAS 3-4 INCHES OF WATER OVER
            THE ROAD WITH STALLED CARS.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello47 min
Jul 27, 7:40 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello8 hr
Jul 27, 7:47 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne10 min
Jul 27, 7:54 PM CDTTornado WarningDMXAppanoose, Lucas, Monroe36 min
Jul 27, 8:00 PM CDTRiver Flood WarningDMXMahaska38 hr
Jul 27, 8:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis33 min
Jul 27, 8:29 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe, Wayne46 min
Jul 27, 8:46 PM CDTRiver Flood WarningDMXAppanoose44 hr
Jul 27, 8:46 PM CDTRiver Flood WarningDMXAppanoose, Wayne44 hr
Jul 27, 9:14 PM CDTSevere Thunderstorm WarningDMXAppanoose31 min
Jul 27, 10:04 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster41 min
Jul 27, 10:06 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story39 min
Jul 27, 10:37 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Jul 27, 10:39 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren51 min
Jul 27, 10:56 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe49 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningDMXBoone, Webster40 min
Jul 27, 11:12 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story48 min
Jul 27, 11:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello45 min
Jul 27, 11:20 PM CDTFlash Flood WarningDMXDallas, Jasper, Mahaska, Marion, Polk, Warren4 hr
Jul 27, 11:28 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Warren47 min
Jul 27, 11:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story37 min
Jul 27, 11:45 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren30 min
Jul 27, 11:54 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe36 min
Jul 27, 11:59 PM CDTFlash Flood WarningDMXBoone, Greene, Story117 min
Jul 28, 12:24 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas38 min
Jul 28, 12:26 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne27 min
Jul 28, 1:06 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison39 min
Jul 28, 1:18 AM CDTFlash Flood WarningDMXAdair, Appanoose, Audubon, Carroll, Clarke, Dallas and 10 more6 hr
Jul 28, 1:46 AM CDTTornado WarningDMXAdair, Madison29 min
Jul 28, 2:15 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union45 min
Jul 28, 2:23 AM CDTRiver Flood WarningDMXPolk26 hr
Jul 28, 2:35 AM CDTRiver Flood WarningDMXMahaska, Marion53 hr
Jul 28, 4:49 AM CDTTornado WarningDMXCarroll, Crawford41 min
Jul 28, 5:31 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford44 min
Jul 28, 6:03 AM CDTSevere Thunderstorm WarningDMXCrawford, Sac42 min
Jul 28, 6:11 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford49 min
Jul 28, 6:45 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford45 min
Jul 28, 6:47 AM CDTRiver Flood WarningDMXWarren30 hr
Jul 28, 7:13 AM CDTAreal Flood WarningDMXAdair, Appanoose, Clarke, Dallas, Davis, Decatur and 8 more12 hr
Jul 28, 9:27 AM CDTRiver Flood WarningDMXDecatur14 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk43 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Polk29 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk48 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk48 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXMadison, Warren4 days
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Guthrie19 hr
Jul 28, 1:07 PM CDTRiver Flood WarningDMXMadison, Warren35 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.